What should you know about skin diseases when you start your medical career as a Foundation Doctor or are trying to keep abreast of the work as a Core Medical Trainee? Does skin matter? Are you likely to need any dermatological knowledge?
Skin does indeed matter and you are sure to come across dermatological challenges perhaps as a result of treatment such as adverse drug reactions or opportunistic skin infections in immunosuppressed patients; or as a result of care during admission, for example asteatotic eczema caused by over-zealous washing or ulcers caused by trauma. You may have to address issues such as deteriorating psoriasis or you may notice an unusual pigmented lesion – is it a malignant melanoma, a pigmented basal cell carcinoma, or just an irritated seborrhoeic wart? You are in the prime position to detect a potentially life-threatening skin cancer such as malignant melanoma when you are clerking a patient. What about that chronic “leg ulcer” under the dressing? Take a look— could this be an ulcerated skin cancer, a deep fungal infection, or pyoderma gangrenosum? Skin problems such as vasculitis may indicate an underlying systemic disease. Do you need to ask for the help of a dermatologist?
Remember to ask about problems such as itching or mucosal ulcers. Do not forget topical treatments when you explore the drug history. When you perform a physical examination, do not look through the skin but at it and examine all the skin, including mucous membranes, hair, and nails. Remember to take a skin scrape from asymmetrical scaly rashes if you wish to exclude fungal infections. Above all, record your findings accurately.
Cutaneous adverse drug reactions are common: 2-3% of hospitalized patients experience these reactions. Most are morbilliform and settle quickly when the drug is stopped. When should you worry? A banal looking rash may progress to a life-threatening problem such as toxic epidermal necrolysis (TEN) or drug rash, eosinophilia, systemic symptoms (DRESS). Red flags that indicate the patient may have a serious problem include skin tenderness, pain or a burning sensation, systemic symptoms (fever, arthralgia), mucosal ulcers, purpura, erosions or blisters, lymphadenopathy, eosinophilia, lymphocytosis, or abnormal liver function. Call for help sooner rather than later.
It will be very satisfying when you have the confidence to manage skin problems such as asteatotic eczema: remarkably common in older people admitted to hospital. An emollient that can be used as a soap substitute should be prescribed in sufficient quantity—think tubs (500g) not tubes—and avoid aqueous cream which damages the skin barrier. Ensure your topical treatment is actually being applied and is not just sitting on top of the locker. Familiarise yourself with a few topical corticosteroids that might be used to treat inflammatory dermatoses such as eczema. A mild corticosteroid is safe but pretty ineffective if you are dealing with a “good going” inflammatory rash. Moderate corticosteroids are safe and a reasonable choice for mild eczema. Use potent corticosteroids for short periods. Specify ointment or cream on your prescription. I suggest that you leave the ultra-potent class to the dermatologist unless you are quite sure of the diagnosis and management.
Dermatological knowledge and skills will help you and the patients you are managing. But if you ever need further assistance, your local dermatologists would be delighted to respond to a call for help – good luck!
Featured image credit: Dermatology by PracticalCures.com. CC BY 2.0 via Flickr.